Hormonal birth control is often recommended to women as a way for them to take control of their sexuality by avoiding pregnancy. Yet there is no denying that women are rarely given all the information needed to make an informed choice about using hormonal birth control. And now, more women are coming forward with the horrific side effects they’ve experienced.
19-year-old Sydney Marshall shared her story on TikTok of how birth control led her to develop a blood clot that traveled to her brain, landing her in the hospital. Marshall said her symptoms began with a slight headache but she found no relief with over-the-counter medication. When it turned into a migraine that lasted for five days, she went to urgent care when she was given a cortisone shot, which helped briefly — only for her migraine to return, at which point she was sent to the emergency room. After undergoing an MRI and CT scan, the brain embolism was discovered. She was told it was likely caused by the birth control she had been taking for two years.
@sydneymarshallBeen an amazing week 😘😘
Sydney’s video quickly went viral, with many women sharing similar horror stories:
- Bless your heart!! This all to [sic] real. I am a nurse and have seen many blood clots in the brain and lungs from birth control.
- Same, but in my lung. Blamed on combo birth control pills. Labs reflected the factor v blood clot disorder. Docs need to screen us before prescribing
- Saaaame thing happened to me 😳 it’s alarming how many women are going through this now!
- Omg. This happened to me… only I’ve been on the birth control since I was 15 (25-26) at the time. I was sent home after they did ALL imaging, spinal [t]aps, and blood patches. 3 hours later I had a seizure and was readmitted only for them to find the blood clot then
- Same. And now I have a noncancerous tumour in my pituitary gland causing a hormone imbalance that can impact fertility
- I had a stroke at 25 from birth control I am now 38.
- I had a pulmonary embolism from mine at age 24! I hate that you’re going through this! Thank you for bringing awareness!
- Omg, I had them in both lungs from birth control and I kept ignoring the symptoms, I thought it was my Asthma
- This happened to me & then I happened to have knee surgery. Had multiple clots travel to my lungs. I was in ICU & Almost died.
- I had almost exactly the same experience last month (“CVST” clot), cause attributed to long term BC use. SO glad you caught it and are ok! Take care!
- I feel you, spent 2 weeks in the hospital this summer with numerous blood clots from my birth control
Model Hailey Beiber also went public with her story, in which she experienced a mini-stroke after starting hormonal birth control. “I had just recently started birth control pills, which I should have never been on because I am somebody who suffers from migraines anyway,” she said. “And I just did not talk to my doctors about this. So ladies, if you suffer from bad migraines and you plan on being on birth control pills, make sure you tell your doctor because having a stroke is a potential side effect from birth control pills.”
Marshall told Buzzfeed that she never had any similar experiences before she started taking birth control at 17. “When the doctors told me that I was diagnosed with sinus thrombosis, I was confused and shocked,” she said. “They explained that this meant I had a blood clot in a vein on the left side of my head that wrapped around the bottom side of my brain.”
For now, she is taking blood thinners, and doctors will continue to follow up with her over the next six months. She’s thankful that it was caught before she experienced a stroke, and wants women to be more aware of the potential side effects that come with birth control.
“Overall, I do not think that birth control is dangerous for all women,” she said. “I think there are many risks with taking it, and there are definitely some things to watch out for. There are many pros and cons to all medicines and I think that women should just be aware of the side effects and possible cons that birth control can cause.”
There are numerous dangers that come with hormonal birth control, including an increased risk of depression, though many women are not aware of the potential risks. Before taking birth control, doctors should be more cautious, and thoroughly cover a woman’s medical history to ensure there are no contraindications, as well as make sure women are fully informed about the risks.
“Like” Live Action News on Facebook for more pro-life news and commentary!